Utah, 2006

Flash Flood and Winter Storm in Utah, January 1 to 3, 2006

January 1 to 3, 2006 · NWS SLC · 7 events in 7 counties and zones

A STRONG WINTER STORM SYSTEM BROUGHT HIGH WINDS AND HEAVY SNOW TO THE MOUNTAINS. ONE PERSON DIED WHEN THEIR SMALL PRIVATE PLANE CRASHED INTO THE SIDE OF A MOUNTAIN NEAR JORDANELLE DAM IN HEAVY SNOW.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A STRONG WINTER STORM SYSTEM BROUGHT HIGH WINDS AND HEAVY SNOW TO THE MOUNTAINS. ONE PERSON DIED WHEN THEIR SMALL PRIVATE PLANE CRASHED INTO THE SIDE OF A MOUNTAIN NEAR JORDANELLE DAM IN HEAVY SNOW. RAIN AND SNOW MELT RESULTED IN FLOODING IN THE CACHE VALLEY AT PETERSBORO. STANDING WATER CLOSED MAIN STREET AND WATER FILLED SEVERAL HOMES BASEMENTS. STRONG WIND GUSTS BLEW OVER SIGNS AND RIPPED OFF SHINGLES IN CEDAR CITY.PEAK WIND GUSTS WERE (MPH).. OTTER CREEK RAWS (RICH CO) 90 WASATCH RIDGELINE 79 SIGNAL PEAK (SEVIER CO) 74 LOST CREEK (SEVIER CO) 64 OLYMPUS COVE 62 TOOELE 60 DUGWAY 59SNOWFALL AMOUNTS WERE (INCHES).. BEN LOMOND PEAK 32 SNOWBIRD 27 ALTA UDOT 24 SOLITUDE 22 TIMP DIVIDE 22 TONY GROVE LAKE 20 ALTA LIFTS 20 BRIGHTON 19 MONTE CRISTO 18 PARK CITY RIDGE 17 FARMINGTON CYN 15 HIGH UINTAS 14 DANIELS PASS 14 TRIAL LAKE 13 KOLOB-ZION NP 12 CEDAR BREAKS 12 THE CANYONS 12 CHALK CREEK 11 SPRUCES 11 WASATCH PLATEAU 10 JORDANELLE RES 9 KAMAS 9 PARK CITY 8 BRIAN HEAD 8 KIMBALL JUNCTION 4 HEBER CITY 4

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 1, 9:30 PM MST, 30 minutes earlier.

Area forecast discussion, Jan 1, 9:30 PM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
930 PM MST SUN JAN 1 2006

.SYNOPSIS...A PACIFIC STORM SYSTEM WILL MOVE INLAND THROUGH
CALIFORNIA MONDAY...THEN EAST NORTHEAST THROUGH UTAH LATE MONDAY
NIGHT THROUGH EARLY TUESDAY. HIGH PRESSURE ALOFT WILL RETURN FOR
THE MIDDLE TO LATTER PORTIONS OF THE COMING WEEK.

&&

.DISCUSSION...SHORTWAVE TROUGH EVIDENT IN EVENING WATER VAPOR
IMAGERY APPROACHING THE CA COASTLINE IS FORECAST TO TRANSLATE
ONSHORE MONDAY BEFORE LIFTING NORTHEAST ACROSS UT MONDAY NIGHT. IN
ADVANCE OF THIS TROUGH...MID LEVEL SHORTWAVE RIDGE ANALYZED ACROSS
UT THIS EVENING...WITH STRONG 700MB WARM ADVECTION TO THE LEE OF THE
SIERRA ACROSS WESTERN AND SOUTHERN NV. REGIONAL 88-D IMAGERY AND
SURFACE OBS INDICATE WIDESPREAD PRECIPITATION HAS DEVELOPED WITHIN
THIS REGION OF LIFT...WHICH IS CURRENTLY SPREADING INTO SOUTHWEST
UT. THIS LIFT IS EXPECTED TO SPREAD NORTHEAST ACROSS CENTRAL AND
NORTHERN UTAH LATE TONIGHT INTO THE MORNING HOURS MONDAY. ALTHOUGH
THE NAM IS SLOW TO DEVELOP QPF WITHIN THIS REGION OF LIFT...NAM
BUFFER SOUNDINGS SUGGEST NEARLY ISOTHERMAL LAYER ABOVE DRY BOUNDARY
LAYER. ASSUMING LIFT IS SUFFICIENT TO PRODUCE QPF ACROSS NORTHERN
UT...MAY SEE A REPEAT OF THIS PAST FRIDAY...WITH BOUNDARY LAYER
COOLING DUE TO EVAPORATIVE PROCESSES AND A PERIOD OF LIGHT SNOW
DEVELOPING ALONG THE WASATCH FRONT LATE TONIGHT THROUGH MONDAY
MORNING...BEFORE TEMPERATURES RISE SUFFICIENTLY FOR A CHANGEOVER TO
RAIN ACROSS THE VALLEYS OF NORTHERN AND CENTRAL UT. THAT
SAID...CONFIDENCE IS NOT PARTICULARLY HIGH AT THIS TIME. HAVE
UPDATED FORECAST TO RAISE POPS INTO THE LIKELY CATEGORY ACROSS
SOUTHERN UT AS WELL AS THE MOUNTAINS OF CENTRAL UT...AS WELL AS TO
INCLUDE CHANCE POPS ACROSS NORTHERN UT...WITH A MENTION OF A MIXTURE
OF RAIN AND SNOW IN VALLEY LOCATIONS.

AS SHORTWAVE TROUGH TRANSLATES ONSHORE MONDAY...GFS AND NAM BOTH
SPREAD STRONG 300MB JET ACROSS THE REGION MONDAY AFTERNOON INTO
MONDAY EVENING. 700MB WINDS INCREASE TO 55-65 KTS DURING THE DAY
MONDAY ACROSS THE WESTERN HALF OF THE CWA. HOWEVER QUESTIONS ABOUND
REGARDING EVOLUTION OF SURFACE PATTERN AND ITS IMPACT ON PRESSURE
GRADIENT /GFS SUGGESTS WEAKER GRADIENT WITH DEVELOPMENT OF SURFACE
LOW...WHILE NAM DEPICTS STRONGER GRADIENT/. REGARDLESS...IT APPEARS
WINDS WILL AT LEAST REACH ADVISORY CRITERIA MONDAY AFTERNOON ACROSS
SOUTHWEST AND WEST CENTRAL UT.

GOING WINTER STORM WATCH LOOKS IN GOOD SHAPE...WITH HEAVIEST SNOW
EXPECTED OVERNIGHT MONDAY THROUGH TUESDAY MORNING AS SHORTWAVE
TROUGH AND ASSOCIATED COLD FRONT MOVE THROUGH FORECAST AREA. GFS
DEPICTION OF SURFACE LOW TRACKING ACROSS FORECAST AREA MONDAY
EVENING WOULD FAVOR A PERIOD OF UPSLOPE FLOW AND SIGNIFICANT SNOWS
AROUND THE PRICE AREA. OTHERWISE SYSTEM LOOKS SIMILAR TO THE SYSTEM
WHICH IMPACTED THE AREA OVER THE WEEKEND...WITH THE EXCEPTION OF
MUCH BETTER JET SUPPORT THIS TIME AROUND.

&&

.AVIATION...SEE LATEST SLCTAFSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WATCH MONDAY THROUGH TUESDAY MORNING FOR ALL
     MOUNTAINS OF UTAH...WASATCH MOUNTAIN VALLEYS AND CASTLE
     COUNTRY UTZ006>010-012-017-018.
WY...WINTER STORM WATCH FOR MONDAY THROUGH TUESDAY MORNING WYZ021.

&&

SEAMAN
Hazardous weather outlook, Jan 1, 5:55 AM MST, 16 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
555 AM MST SUN JAN 1 2006

UTZ001>005-011>016-019>021-021300-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-
SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-WEST CENTRAL UTAH-
WESTERN UINTA BASIN-
555 AM MST SUN JAN 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE VALLEYS AND DESERTS OF
WESTERN TWO THIRDS OF UTAH.

.DAY ONE... TODAY AND TONIGHT

THE STORM SYSTEM THAT BROUGHT LOCALLY HEAVY RAIN...THUNDERSTORMS AND
STRONG WINDS HAS MOVED EAST OF THE REGION.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

A STRONGER PACIFIC STORM WILL MOVE INTO UTAH ON MONDAY. THIS WILL
BRING STRONG WINDS AND PERIODS OF RAIN AND SNOW. THE ASSOCIATED COLD
FRONT WILL SWEEP THROUGH MONDAY NIGHT AND LOWER SNOW LEVELS TO THE
VALLEY FLOORS. THUNDERSTORMS ARE POSSIBLE WITH THE COLD FRONT.

THIS HAS THE POTENTIAL TO BE A MAJOR WINTER STORM FOR UTAH.
SIGNIFICANT SNOWFALL ACCUMULATIONS ARE POSSIBLE IN SOME AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGE TO REPORT SIGNIFICANT WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES.

UTZ006>010-017-018-WYZ021-021300-
CENTRAL AND SOUTHWEST MOUNTAINS-HENRY MOUNTAINS-SOUTHWEST WYOMING-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA MOUNTAINS-
555 AM MST SUN JAN 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS IN UTAH...THE
WASATCH MOUNTAIN VALLEYS...AND THE CASTLE COUNTRY AS WELL AS EXTREME
SOUTHWEST WYOMING.

.DAY ONE... TODAY AND TONIGHT

MOST OF THE SNOW HAS ENDED ACROSS UTAH. THE RECENT STORM BROUGHT 10-
30 INCHES OF NEW SNOW ABOVE 7000 FEET. STRONG WINDS DURING THE
MORNING HOURS WILL CAUSE BLOWING AND DRIFTING SNOW. THE WINDS WILL
DECREASE THIS MORNING. AVALANCHE DANGER HAS INCREASED
CONSIDERABLY...PLEASE REFER TO SLCSABSLC FOR DETAILS. REFER TO
SLCWSWSLC FOR MORE DETAILS ON THE WINTER STORM.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

A STRONGER PACIFIC STORM WILL MOVE INTO UTAH ON MONDAY. THIS WILL
BRING VERY STRONG WINDS AND PERIODS OF HEAVY SNOW MONDAY AND MONDAY
NIGHT. THE ASSOCIATED COLD FRONT WILL SWEEP THROUGH MONDAY NIGHT AND
SNOW SHOWERS WILL LINGER THROUGH TUESDAY MORNING. REFER TO SLCWSWSLC
FOR DETAILS ON THIS WINTER STORM.

THIS HAS THE POTENTIAL TO BE A MAJOR WINTER STORM FOR UTAH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGE TO REPORT SIGNIFICANT WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES.

TARDY

In the hours before

Local storm report, Jan 1, 5:09 PM MST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
509 PM MST SUN JAN 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     NON-TSTM WND GST 9 SSW DUGWAY            40.11N 112.81W
12/31/2005  57 MPH           TOOELE             UT   MESONET

0715 PM     TSTM WND GST     18 NNE CALLAO           40.12N 113.53W
12/31/2005  62 MPH           TOOELE             UT   MESONET

            CAUSEWAY MESONET SENSOR.

0730 PM     TSTM WND GST     25 SSW CLIVE            40.34N 113.24W
12/31/2005  70 MPH           TOOELE             UT   MESONET

            SALT FLATS MESONET STATION.

0745 PM     TSTM WND GST     18 W DUGWAY             40.24N 113.09W
12/31/2005  56 MPH           TOOELE             UT   MESONET

            PLAYA STATION MESONET SITE.

0745 PM     TSTM WND GST     18 ESE LAKESIDE         41.07N 112.59W
12/31/2005  50 MPH           BOX ELDER          UT   MESONET

            HAT ISLAND MESONET STATION.

0745 PM     TSTM WND GST     27 WSW DUGWAY           40.05N 113.21W
12/31/2005  68 MPH           TOOELE             UT   MESONET

            CALLAO GATE MESONET STATION.

0800 PM     TSTM WND GST     13 SW DUGWAY            40.12N 112.95W
12/31/2005  63 MPH           TOOELE             UT   MESONET

            CAMEL BACK MOUNTAIN MESONET SITE.

0800 PM     TSTM WND GST     1 N DUGWAY              40.23N 112.73W
12/31/2005  60 MPH           TOOELE             UT   MESONET

            ENGLISH VILLAGE MESONET SITE.

0915 PM     TSTM WND DMG     ST. GEORGE              37.08N 113.58W
12/31/2005                   WASHINGTON         UT   BROADCAST MEDIA

            A STAGE AND SEVERAL TENTS WERE REPORTEDLY BLOWN OVER AT A
            NEW YEARS EVENT RESULTING FROM A THUNDERSTORM WIND GUST.

0915 PM     TSTM WND GST     1 N ST. GEORGE          37.08N 113.60W
12/31/2005  84 MPH           WASHINGTON         UT   AWOS

            ST GEORGE AWOS.

1205 AM     SNOW             2 SW ALTA               40.56N 111.64W
01/01/2006  23.0 INCH        SALT LAKE          UT   TRAINED SPOTTER

            3.25 WATER. STORM TOTAL SINCE FRIDAY. REPORTED BY
            SNOWBIRD OBSERVER.

0400 AM     SNOW             2 NNE ALTA              40.62N 111.59W
01/01/2006  27.0 INCH        SALT LAKE          UT   TRAINED SPOTTER

            4.28 WATER. STORM TOTAL SINCE FRIDAY. REPORTED BY
            SOLITUDE OBSERVER.

0400 AM     SNOW             3 ENE ALTA              40.59N 111.56W
01/01/2006  35.0 INCH        SALT LAKE          UT   TRAINED SPOTTER

            STORM TOTAL SINCE FRIDAY. BRIGHTON OBSERVER.

0430 AM     SNOW             4 SW KIMBALL JCT        40.68N 111.52W
01/01/2006  25.0 INCH        SUMMIT             UT   TRAINED SPOTTER

            3.40 WATER. STORM TOTAL SINCE FRIDAY. REPORTED BY CANYONS
            OBSERVER.

0500 AM     SNOW             13 SSW KINGS PEAK       40.60N 110.43W
01/01/2006  20.0 INCH        DUCHESNE           UT   MESONET

            1.70 WATER. STORM TOTAL SINCE FRIDAY AT LAKEFORK BASIN
            SNOTEL.

0500 AM     SNOW             11 E POWDER MTN         41.36N 111.49W
01/01/2006  20.0 INCH        WEBER              UT   TRAINED SPOTTER

            2.70 WATER. STORM TOTAL SINCE FRIDAY AT LIGHTNING RIDGE
            SNOTEL.

0500 AM     SNOW             5 ESE FARMINGTON        40.97N 111.81W
01/01/2006  24.0 INCH        DAVIS              UT   TRAINED SPOTTER

            4.20 WATER. STORM TOTAL SINCE FRIDAY AT FARMINGTON PEAK
            SNOTEL.

0500 AM     SNOW             5 NNE NORTH OGDEN       41.38N 111.94W
01/01/2006  33.0 INCH        WEBER              UT   MESONET

            6.80 WATER. STORM TOTAL SINCE FRIDAY AT BEN LOMOND PEAK
            SNOTEL.

0500 AM     SNOW             9 WNW CLEAR CREEK       39.68N 111.32W
01/01/2006  12.0 INCH        SANPETE            UT   MESONET

            1.70 WATER. STORM TOTAL SINCE FRIDAY AT MOMMOTH
            COTTONWOOD SNOTEL.

0500 AM     SNOW             10 N JOES VALLEY RES   39.45N 111.27W
01/01/2006  10.0 INCH        EMERY              UT   MESONET

            1.30 WATER. STORM TOTAL SINCE FRIDAY AT RED PINE RIDGE
            SNOTEL.

0500 AM     SNOW             10 SE MAYFIELD          39.01N 111.58W
01/01/2006  9.0 INCH         SEVIER             UT   MESONET

            1.20 WATER. STORM TOTAL SINCE FRIDAY AT PICKLE KEG
            SNOTEL.

0500 AM     SNOW             11 S CEDAR CITY         37.53N 113.05W
01/01/2006  8.0 INCH         IRON               UT   MESONET

            0.80 WATER. STORM TOTAL SINCE FRIDAY AT KOLOB SNOTEL.

0500 AM     SNOW             5 SW HUNTSVILLE         41.22N 111.86W
01/01/2006  25.0 INCH        WEBER              UT   TRAINED SPOTTER

            4.15 WATER. STORM TOTAL SINCE FRIDAY. REPORTED BY
            SNOWBASIN OBSERVER.

0500 AM     SNOW             8 ESE BOUNTIFUL         40.84N 111.71W
01/01/2006  28.0 INCH        SALT LAKE          UT   MESONET

            3.90 WATER. STORM TOTAL SINCE FRIDAY AT LOOKOUT PEAK
            SNOTEL.

0500 AM     SNOW             6 SW BEAVER MTN         41.90N 111.63W
01/01/2006  30.0 INCH        CACHE              UT   MESONET

            4.80 WATER. STORM TOTAL SINCE FRIDAY AT TONY GROVE LAKE
            SNOTEL.

0500 AM     SNOW             13 NE POWDER MTN        41.47N 111.50W
01/01/2006  17.0 INCH        CACHE              UT   MESONET

            2.40 WATER. STORM TOTAL SINCE FRIDAY AT MONTE CRISTO
            SNOTEL.

0500 AM     SNOW             3 WSW ALTA              40.56N 111.66W
01/01/2006  32.0 INCH        SALT LAKE          UT   MESONET

            4.50 WATER. STORM TOTAL SINCE FRIDAY AT SNOWBIRD SNOTEL.

0500 AM     SNOW             3 SW PARK CITY          40.62N 111.53W
01/01/2006  20.0 INCH        SUMMIT             UT   MESONET

            2.50 WATER. STORM TOTAL SINCE FRIDAY AT THAYNES CANYON
            SNOTEL.

0500 AM     SNOW             9 E FRANCIS             40.61N 111.10W
01/01/2006  18.0 INCH        SUMMIT             UT   MESONET

            2.10 WATER. STORM TOTAL SINCE FRIDAY AT BEAVER DIVIDE
            SNOTEL.

0500 AM     SNOW             12 N TRIAL LK           40.85N 111.05W
01/01/2006  21.0 INCH        SUMMIT             UT   MESONET

            2.40 WATER. STORM TOTAL SINCE FRIDAY AT CHALK CREEK
            SNOTEL.

0500 AM     SNOW             5 ENE MT TIMPANOGOS     40.43N 111.62W
01/01/2006  25.0 INCH        UTAH               UT   MESONET

            3.50 WATER. STORM TOTAL SINCE FRIDAY AT TIMPANOGOS DIVIDE
            SNOTEL.

0500 AM     SNOW             3 NE ALTA               40.60N 111.58W
01/01/2006  23.0 INCH        SALT LAKE          UT   MESONET

            3.00 WATER. STORM TOTAL SINCE FRIDAY AT BRIGHTON SNOTEL.

0500 AM     SNOW             3 NE PROVO              40.28N 111.61W
01/01/2006  20.0 INCH        UTAH               UT   MESONET

            3.30 WATER. STORM TOTAL SINCE FRIDAY AT CASCADE MOUNTAIN
            SNOTEL.

0500 AM     SNOW             8 NW STRAWBERRY RES     40.29N 111.26W
01/01/2006  20.0 INCH        WASATCH            UT   MESONET

            2.50 WATER. STORM TOTAL SINCE FRIDAY AT DANIELS
            STRAWBERRY SNOTEL.

0500 AM     SNOW             11 NNE STRAWBERRY RES   40.36N 111.09W
01/01/2006  16.0 INCH        WASATCH            UT   MESONET

            1.70 WATER. STORM TOTAL SINCE FRIDAY AT CURRANT CREEK
            SNOTEL.

0500 AM     SNOW             6 NE OPHIR              40.44N 112.22W
01/01/2006  11.0 INCH        TOOELE             UT   MESONET

            2.00 WATER. STORM TOTAL SINCE FRIDAY AT ROCKY BASIN
            SNOTEL.

0500 AM     SNOW             4 E TRIAL LK            40.68N 110.95W
01/01/2006  25.0 INCH        SUMMIT             UT   MESONET

            3.00 WATER. STORM TOTAL SINCE FRIDAY AT TRIAL LAKE
            SNOTEL.

0500 AM     SNOW             5 NE UNIV OF UTAH       40.83N 111.76W
01/01/2006  10.0 INCH        SALT LAKE          UT   MESONET

            2.30 WATER. STORM TOTAL SINCE FRIDAY AT LOUIS MEADOW
            SNOTEL.

0600 AM     SNOW             1 N ALTA                40.59N 111.64W
01/01/2006  29.0 INCH        SALT LAKE          UT   TRAINED SPOTTER

            3.92 WATER. STORM TOTAL SINCE FRIDAY. REPORTED AT ALTA
            UDOT 8800 FT.

0600 AM     SNOW             1 W ALTA                40.58N 111.64W
01/01/2006  28.0 INCH        SALT LAKE          UT   TRAINED SPOTTER

            3.41 WATER.

0730 AM     SNOW             4 NNW ALTA              40.64N 111.64W
01/01/2006  17.0 INCH        SALT LAKE          UT   TRAINED SPOTTER

            2.81 WATER. STORM TOTAL SINCE FRIDAY. REPORTED AT 7400 FT
            IN BIG COTTONWOOD.

0730 AM     SNOW             5 SW PARK CITY          40.60N 111.56W
01/01/2006  26.5 INCH        SALT LAKE          UT   TRAINED SPOTTER

            3.49 WATER. STORM TOTAL SINCE FRIDAY. REPORTED AT SILVER
            LAKE.

1030 AM     SNOW             4 SW HEBER CITY         40.46N 111.45W
01/01/2006  5.0 INCH         WASATCH            UT   TRAINED SPOTTER

            JORDANELLE RESERVOIR.

1030 AM     SNOW             HEBER CITY              40.50N 111.40W
01/01/2006  3.5 INCH         WASATCH            UT   TRAINED SPOTTER

            1.51 WATER.

&&

MSEAMAN

The radar

The Salt Lake City radar (KMTX), 68 km away, was scanning. The volume nearest the first event began at 05:02 UTC.

Open the radar archive at this moment

Event by event

3 winter storm, 2 high wind, 1 heavy snow, 1 flash flood. Local standard time, as filed.

Winter Storm, W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete

When
January 1, 10:00 PM MST to January 3, 10:00 AM MST
Where
W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete forecast zone
Deaths
1 direct, 0 indirect
Reported by
TRAINED SPOTTER

Alta 36" storm total snow, 79 mph wind gusts. A small plane crashed in to a mountain in heavy snow near the Jordanelle Reservoir in heavy snow, killing the pilot.

Winter Storm, X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver

When
January 1, 10:00 PM MST to January 3, 10:00 AM MST
Where
X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

12" snow at Cedar breaks and 74 mph gust at Signal Peak (Sevier Co.)

Heavy Snow, P Nc Weber/P C Morgan/P W C Summit/P Sc Wasatch

When
January 1, 10:00 PM MST to January 3, 10:00 AM MST
Where
P Nc Weber/P C Morgan/P W C Summit/P Sc Wasatch forecast zone
Reported by
TRAINED SPOTTER

9" at Kamas and PArk City, including 3" in 1 hr 1/3 am.

Flash Flood, Cache

When
January 1, 10:00 PM MST to January 2, 10:00 AM MST
Where
Cache County, Petersboro Siding
Reported by
BROADCAST MEDIA
Coordinates
41.767, -111.983

Newspaper reports of flooding in homes in Petersboro, UT in Cache Valley. Number of homes not given.

High Wind, C W Box Elder/C W Xe Toole/X W Salt Lake/X Nw Utah

When
January 2, 5:00 PM MST
Where
C W Box Elder/C W Xe Toole/X W Salt Lake/X Nw Utah forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

Dugway-Fish Springs Mesonet

High Wind, W Salt Lake T X W/E Toole T X E

When
January 2, 7:30 PM MST
Where
W Salt Lake T X W/E Toole T X E forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

Olympus Cove weather station

Winter Storm, Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder

When
January 2, 9:30 PM MST
Where
Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Otter Creek RAWS. 36" storm total on Ben Lomond Peak

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487700, 5487701, 5487702, 5487703, 5487698, 5487697, 5487699.